Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Las Vegas, NV

July 24, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 24, 2006, 1:32 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2006, 1:32 PM PDT (20:32 UTC)
Expired
Jul 24, 2006, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 106 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3674 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 242035
FFWVEF
CAC071-242330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
132 PM PDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 430 PM PDT.

* AT 115 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE SAWTOOTH BURN 
  AREA. MORE STORMS WERE DEVELOPING TO THE SOUTH AND EAST WHICH 
  COULD MOVE OVER THE BURN AREA. FLASH FLOODING AND MUD AND DEBRIS
  FLOW IS LIKELY OVER THE SAWTOOTH BURN AREA WHICH COULD EVENTUALLY
  REACH THE HIGHWAY 62 AND 247 AREA AROUND MORONGO VALLEY AND YUCCA
  VALLEY.

* LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA VALLEY.

LAT...LON 3399 11645 3419 11629 3427 11656 3399 11689

$$
1 follow-up statement
000
WGUS75 KVEF 242149
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
247 PM PDT MON JUL 24 2006

CAC071-242330-
SAN BERNARDINO CA-
247 PM PDT MON JUL 24 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA VALLEY.

AT 245 PM PDT...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED AWAY 
FROM THE BURN AREAS FOR THE TIME BEING. HOWEVER...THERE IS POTENTIAL 
FOR MORE STORMS TO DEVELOP OVER THE BURN AREAS...AND THE EARLIER 
STORMS MAY HAVE TRIGGERED MUD AND DEBRIS FLOWS WHICH COULD STILL BE 
MOVING DOWNHILL TOWARDS THE YUCCA VALLEY AND MORONGO VALLEY AREAS. 
THUS...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT.

TO REPORT FLOODING OR MUD AND DEBRIS FLOWS...HAVE THE NEAREST LAW 
ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN LAS VEGAS.

LAT...LON 3399 11645 3419 11629 3427 11656 3399 11689

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:30 AM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 10:30 AM PDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT MON JUL 24 2006

.SYNOPSIS...TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY
AS THE AREA STAYS UNDER THE INFLUENCE OF STRONG HIGH PRESSURE.
MOISTURE TRAPPED UNDER THE AREA OF HIGH PRESSURE WILL CONTINUE TO
BRING ISOLATED TO SCATTERED LATE DAY THUNDERSTORMS TO THE REGION
THROUGH MID WEEK.
&&

.UPDATE...NO CHANGES TO PREVIOUS THINKING. EXPECTING ISOLATED TO
SCATTERED THUNDERSTORMS TO DEVELOP THROUGH THE DAY. MODELS NOT
REALLY PICKING UP ON ANY MOISTURE SURGE ASSOCIATED WITH TROPICAL
STORM EMELIA TUESDAY OR WEDNESDAY BUT THIS DOES NOT SURPRISE ME.
WE WILL CONTINUE TO MONITOR THAT SITUATION.

.PREVIOUS DISCUSSION...324 AM PDT MON JUL 24
.SHORT TERM...NAM MODEL OF CHOICE TODAY AS GFS HAD SOME CONVECTIVE
FEEDBACK PROBLEMS EARLY ON AND GFS MOS GUIDANCE RUNNING TOO COOL.
STRONG H5 HIGH (596 DM) CENTERED OVER CENTRAL UTAH LATE YESTERDAY
AFTERNOON WITH EAST-SOUTHEAST FLOW ACROSS THE SOUTHERN GREAT BASIN
AND MOJAVE DESERT. THERE IS A WEAK H5 TROUGH LOCATED OVER CENTRAL
NEVADA CURRENTLY AND THIS HAS CONTINUED TO KICK OFF ISOLATED
THUNDERSTORMS AROUND TONOPAH UP THROUGH 2 AM. WEAK TROUGH SLOWLY
SHIFTS EAST TODAY WHICH SHOULD BE A FOCUS OF SCATTERED AFTERNOON
THUNDERSTORMS ACROSS THE NEVADA TEST SITE AND LINCOLN COUNTY.
ISOLATED STORMS POSSIBLE ELSEWHERE AS MOISTURE TRAPPED UNDER RIDGE
GETS RECYCLED AROUND. LITTLE CHANGE EXPECTED TUESDAY WITH CONVECTION
FIRING IN THE AFTERNOON/EVENING HOURS DRIVEN MOSTLY BE SURFACE
HEATING. WILL NEED TO MONITOR CLOSELY THE NEXT 12 HOURS IS WHAT
IMPACT TROPICAL STORM EMILIA WILL HAVE ON POTENTIAL GULF SURGE AS IT
CROSSES SOUTH OF THE SEA OF CORTEZ. LAST EVENING MCS DEVELOPED
NORTHEAST OF EMILIA OVER THE STATE OF SINALOA AND PROPAGATED QUICKLY
NORTHWARD INTO SOUTHERN SONORA BEFORE DISSIPATING AROUND 2 AM.
OUTFLOW BOUNDARY HAS MOVED THROUGH HERMOSILLO WITH IPW SENSOR
INCREASING UP TO 1.90 INCHES. NAM SHOWS A DECENT INCREASE IN
MOISTURE ACROSS SOUTHERN ARIZONA WEDNESDAY BUT THIS MAY HAPPEN
MUCH SOONER THANKS TO EMILIA. NEXT INDICATION WILL BE YUMA
OBSERVATION AND YUMA 88D VERTICAL WIND PROFILE.

.LONG TERM...A RETURN TO AN ACTIVE WEATHER PATTERN IS IN THE CARDS
FOR THE SECOND HALF OF THE WEEK. MAIN FEATURE FOR THE EXTENDED IS
MOISTURE MOVING IN FROM THE SOUTH AS TROPICAL STORM EMILIA MOVES
ALONG THE COAST OF BAJA CALIFORNIA. NHC TRACK PLACES IT AROUND 25N
BY THURSDAY WHICH WILL HELP PW VALUES OF NEARLY TWO AND A HALF
INCHES MOVE INTO  SOUTHERN ARIZONA. SLIGHTLY BUMPED UP THE POPS FOR
MOST DAYS AS THE STORM TRACK HAS BEEN CONSISTENT FROM NHC AND ALL OF
THE MODELS APPEAR TO HAVE A GOOD HANDLE ON THE OVERALL PATTERN
EXCEPT FOR THE CANADIAN SOLUTION WHICH DOES NOT EVEN INDICATE A
TROPICAL STORM. BEST CHANCE OF PRECIPITATION WILL BE IN THE
SOUTHEASTERN THIRD OF THE AREA WHERE PW VALUES ARE THE HIGHEST ALONG
WITH THE MOST INSTABILITY. IN ADDITION...WITH WINDS UP TO 850MB
MOSTLY UNDER 15 KTS FOR ALL LOCATIONS THE BIGGEST CONCERN WILL BE
FOR FLASH FLOODING DURING THIS EVENT. ALSO OF NOTE IS A 40 TO 50 KT
FLOW AT 250MB ALONG THE NORTHERN HALF OF THE CWA STARTING ON FRIDAY.
THIS SHOULD HELP TRIGGER MORE CONVECTION FURTHER NORTH. BOTTOM
LINE...RESIDENTS ACROSS THE CWA NEED TO BE READY FOR WHAT LOOKS TO
BE A PROLONGED STORMY PERIOD.
&&

.AVIATION...ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS
EXPECTED ACROSS ALL CORRIDORS...WITH THE GREATEST COVERAGE EXPECTED
TO BE ACROSS THE PEACH SPRINGS AND BEATTY CORRIDORS. THE DAGGETT AND
MORMON MESA CORRIDORS COULD SEE AN INCREASE IN COVERAGE LATER THIS
AFTERNOON. TAFS AND TWEBS ADEQUATELY DESCRIBE EXPECTED WEATHER
CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS... KVGT... KDRA...
KBIH... KDAG... KEED.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

HARRISON/PIERCE/BELL

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 24, 8:54 AM PDT, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
854 AM PDT MON JUL 24 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-250700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
854 AM PDT MON JUL 24 2006 /854 AM MST MON JUL 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MOISTURE CONTINUES TO CIRCULATE UNDER AN AREA OF STRONG HIGH PRESSURE.
THIS MOISTURE COMBINED WITH WEAK INSTABILITY WILL LEAD TO ANOTHER
ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS. SOME OF THESE STORMS
WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GENERALLY NO SIGNIFICANT CHANGE IN THE WEATHER PATTERN EXPECTED AS
MOISTURE REMAINS TRAPPED UNDER THE HIGH OVER THE SOUTHWEST UNITED
STATES. THERE IS SOME POTENTIAL FOR AN INCREASE IN MOISTURE TUESDAY
OR WEDNESDAY AS TROPICAL STORM AMELIA MOVES NORTHWEST NEAR THE
BAJA PENINSULA.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER THAT DOES OCCUR.

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.